MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55219
Medical Device Problem Code Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/11/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: lunderquist extra stiff wire guide; zsle-11-74-zt; tffb-28-82-zt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an (b)(6) male patient underwent a abdominal aortic aneurysm (aaa) procedure on (b)(6) 2018.While deploying the ipsilateral [right] side graft a piece of foreign material resembling a wire came out of the graft and was hanging out of the right-side common iliac.The object was not free floating.The physician tried to snare the object but it would not snare.The procedure was finished, an angio was performed and everything looked good.The foreign material resembling a wire was possibly caught between the mainbody limb and leg extension.The physician has planned a follow up scan.As reported, the supra renal stent was deployed before cannulating the gate.It was also confirmed the patient has some calcification at the common iliac level in which a large dilator was used.They did not have time to do proper mapping.They viewed the patient¿s anatomy and ordered the appropriate products.There was no noted difficulty in deployment except resistance felt while docking the dilator to the grey pusher.Additional information has been requested regarding patient status, event detail and plans to remove foreign material resembling wire.At the time of this report, this information has not yet been received.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Additional information: d10 ¿ product received on.Investigation - evaluation a review of documentation including the complaint history, device history record, instructions for use (ifu), quality control, as well a visual inspection of the device was conducted during the investigation.One tffb-28-82-zt sheath, two tffb delivery system sub-assemblies, one zsle-9-56-zt sheath, and one zsle-9-56-zt delivery system subassembly was returned for evaluation.Biological matter was present on all devices, indicating that they were used on the patient.The top cap was docked on the bottom cap for both tffb delivery systems subassemblies returned.The zsle-9-56-zt was returned with the delivery system subassembly still within the sheath.Two trigger grips were returned with the trigger wires still attached.There was no evidence of damage to the top cap for both tffb delivery system subassemblies, however, the dilator tip was bent for both components.Upon observation, one tffb delivery system had a kink approximately 17.5cm from the trigger collar.This was similar to a kink on the zsle delivery system subassembly which measured 54cm from the trigger collar.Damage was noted on the distal tip of the tffb sheath.Three distinct indentations were observed that could be a result of pulling the reported wire or possibly a stent against the sheath.Damage was also observed on the distal tip of the zsle sheath; however, no as severe as the tffb sheath.Indentations similar were observed distal to the flared portion of the zsle dilator tip.Closer review gave an indication that the indentations were created by a stent.No other damage was noted to the dilator.There appeared to be a smooth transition from the dilator tip to the inner cannulas.The ends of the trigger wires were bent.It is unknown if this was a result of difficulty during the procedure or from shipping.There was no other damage observed on the trigger grips or trigger wires.An expert image reviewer examined the images provided for the investigation.The imaging reviewer confirmed the presence of a wire loop with the proximal portion of the loop appearing to be in between the zsle and the common iliac artery.The reviewer stated that the wire is radiographically similar to a surgical sponge marker wire, however, there was no report of using a surgical sponge in the procedure and there is no explanation for this sponge to be loaded in the delivery system.Discussion with cook representatives present for the case confirmed that the device was not deployed outside of the patient prior to use.There are no materials used in loading that would appear radiographic as seen on the imaging provided.The zsle graft and delivery system is inspected for foreign matter, stent damage, stent security to graft, and proper loading.The video provided demonstrated that the wire was rigid and not free floating.Possible origins of the wire include the flexor sheath coil, trigger wire, wire guide, and a stent from the zsle-9-56 or tffb-28-82 grafts.The image reviewer confirmed that the wire was continuous in a "loop".This supports that the wire is a pulled down stent and would rule out the flexor sheath coil, trigger wire and wire guide.The wire appears to have bends and kinks that may be consistent with stent points.If this wire is a stent, the permanent deformation seen on the images suggests that it is a stainless steel stent rather than nitinol.Stainless steel is more likely to permanently deform with applied force than nitinol.Since the zsle distal seal stent is clearly visualized on the images provided, the stent origin is limited to a tffb stent or the zsle proximal seal stent.A key indicator that would confirm that the "wire" is a pulled down stent would be visualization of the stent cannula.The cannula is a stainless-steel rod welded over the stent points to secure both ends of the stent.This was not clearly visualized on the imaging provided.Additionally, a document-based investigation evaluation was performed.It was concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Design verification and validation testing showed that the affected product is safe and effective for its intended use.A review of the device history record found no nonconformances in lot 8850641 that could have contributed to this failure mode.It should be noted that there were no other complaints reported for lot 8850641.There is no evidence to suggest that nonconforming product exists in house or in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: indications for use: "the zenith spiral-z aaa iliac leg with the z-trak introduction system is indicated for use with the zenith aaa endovascular graft family of products, including the zenith flex aaa endovascular graft, zenith alpha abdominal endovascular graft, zenith low profile aaa endovascular graft, zenith renu ancillary graft, zenith fenestrated aaa endovascular graft, zenith universal distal body endovascular graft, zenith flex aui, or zenith branch iliac endovascular graft, during either a primary or a secondary procedure in patients who have adequate iliac/femoral access compatible with the required introduction systems.The graft is used in combination with these products for the endovascular treatment of abdominal aortic and aorto-iliac aneurysms." warnings and precautions: "adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliac's) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith spiral-z aaa iliac leg graft.To avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all components of the system together (from outer sheath to inner cannula).Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter, or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels.Do not attempt to re-sheath the graft after partial or complete deployment." potential adverse events "adverse events that may occur and/or require intervention include, but are not limited to: endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion" how supplied "the product is sterile if the package is unopened and undamaged.Inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred of if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook." based on the information provided, examination of the product returned and the results of our investigation, a definitive root cause could not be established.It is possible that the wire is a separated and straightened stent from either the zsle or tffb graft.Additional imaging is required to confirm if there are any stents missing from the implanted grafts.Contributing factors for stent separation include the reported difficulty advancing the delivery system through the patient's vasculature due to calcification and tortuosity.It was also reported that the physician felt resistance felt while docking the dilator to the grey pusher.It is possible that the dilator caught onto a stent during this step; however, evaluation of the returned device confirmed there was a smooth transition between the dilator tip and inner cannula with no notable damage.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event description information to report at this time.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8206240
Report Number1820334-2018-03883
Device Sequence Number13943372
Product Code MIH
UDI-Device Identifier10827002552194
UDI-Public(01)10827002552194(17)210511(10)8850641
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/11/2021
Device Model NumberG55219
Device Catalogue NumberZSLE-9-56-ZT
Device Lot Number8850641
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2018
Initial Date Received by Manufacturer 12/11/2018
Supplement Date Received by Manufacturer06/27/2019
Initial Report FDA Received Date12/31/2018
Supplement Report FDA Received Date07/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age80 YR